Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 228, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Dec 18, 2025, 11:13 AM CST for Macoupin County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2025, 11:13 AM CST (17:13 UTC)
- Expired
- Dec 18, 2025, 12:15 PM CST
- In force
- 62 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.0 in
- Wind
- 60.0 mph
County Macoupin County, IL
The radar
The St Louis radar (KLSX), 91 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 538 m²/s²
- 0-3 km storm-relative helicity
- 551 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 5:17 AM CST, 5 hours 56 minutes earlier. Its key messages:
- A cold front brings rain this morning followed by windy and colder conditions this evening.
- Mild weather returns this weekend and largely continues through Christmas.
Area forecast discussion, Dec 18, 5:17 AM CST, 5 hours 56 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
517 AM CST Thu Dec 18 2025
.KEY MESSAGES...
- A cold front brings rain this morning followed by windy and
colder conditions this evening.
- Mild weather returns this weekend and largely continues through
Christmas.
&&
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 201 AM CST Thu Dec 18 2025
Increased southerly flow this morning in response to a deep trough
in the Northern Plains has brought moisture back into the region.
Dewpoints have risen well into the 40s and low stratus has advected
in with a few showers within the moist southwesterly low level jet
aloft. The surface cold front is only just entering northwest Iowa
at this hour, but will progress quickly southeast reaching the
northern portion of our forecast area around 7AM. A more focused
area of showers along the immediate front itself is expected to
develop as moist low level flow directed into the boundary will be
effective at producing lift. Thus just about everyone will get rain
today as this front moves through, though it may not last long at
any one location. Overall amounts remain light due to this short
duration.
Ahead of the front, mild and humid conditions are expected with
widespread temperatures in the 50s. Behind the front, winds shift to
the west and cold advection begins. This will initiate deeper
mixing, although winds aloft behind the front are not near as strong
as they are in the warm sector ahead of it. So although mixing gets
much more efficient, wind gusts during the morning to early
afternoon are only expected to be around 30 to 35 mph. The
temperature will be falling into the 40s, but deep mixing and a
temporary halt to cold advection limits the temperature fall. A
second cold front pushing north to south reignites cold advection
this evening. It enters our northern area around 6PM pushing quickly
southward. This once again initiates deeper mixing and a round of
gusty northwest winds. This time forecast soundings indicate mixing
to or above 850MB is possible, although winds aloft are only a
modest 35 to 40 KT at that time. Thus even with superb mixing in
cold advection it may be tough to see more than a few brief gusts at
the surface around 45 mph in northeast Missouri into west central
Illinois. In collaboration with neighboring offices we have issued a
Wind Advisory from 3PM to Midnight, although the period of strongest
winds will likely be with the initial frontal passage between about
6PM and 9PM with winds dying down through the night. Temperatures
fall again behind this front, into the 20s or teens by Friday
morning.
Kimble
&&
.LONG TERM... (Friday Night through Wednesday)
Issued at 201 AM CST Thu Dec 18 2025
Surface high pressure axis crosses the region early on Friday, so
winds quickly turn westerly and then southerly commencing the warm
up. By Saturday 50s are widespread again. The next cold front moves
in late Saturday, but the core push of cold air behind this one
shoves to the east rather than to the south. So we only get a
glancing blow which knocks temperatures back into the 40s for Sunday
and Monday, near or a bit above normal for this time of year.
Next week guidance is in good agreement on ridging dominating the
central and southern portion of the country leading to a sustained
warm up. This warm up will be warmer than our recent round of mild
weather, with more widespread 60s and even some 70s expected by
Christmas. This is encroaching on record high territory for this
distinctly winter holiday. We have strong confidence that these 70
degree readings will be nearby, though there are some weak frontal
boundaries that dip into the region from the north through the
middle of next week which will limit how far north the really warm
air gets. This is evidenced by the NBM interquartile range for highs
on Christmas Day which is up around 15 degrees at Quincy but only
around 7 degrees at Farmington. This illustrates the greater
uncertainty to the north where frontal position is more likely to
limit warming, while further south there's greater confidence in
seeing that warm air.
Kimble
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 515 AM CST Thu Dec 18 2025
In the warm sector of the broader storm system this morning exist
widespread MVFR ceilings, although some embedded variation to IFR
or VFR can be expected. A cold front is pushing in rapidly from
the northwest this morning. A line of showers is expected along
the front, but should bring only temporary visibility restrictions
in rain. Winds shift to the WNW behind the front and we should see
ceilings lifting or clearing to VFR. Another cold front pushes
down from the north this evening and will likely bring a brief
ramp up in wind gusts before winds trail off through the night. A
return to MVFR ceilings behind this front is possible, but most
likely in northern areas (like UIN).
Kimble
&&
.CLIMATE...
Issued at 201 AM CST Thu Dec 18 2025
Warm temperatures are expected on Christmas this year. Here are
the record high temperatures for December 25:
LOCATION REC HIGH YEAR
St Louis 71 1889
Columbia 74 1889
Quincy 66 2019
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from 3 PM this afternoon to midnight CST tonight
for Knox MO-Lewis MO-Marion MO-Monroe MO-Shelby MO.
IL...Wind Advisory from 3 PM this afternoon to midnight CST tonight
for Adams IL-Brown IL.
&&
WFO LSXHazardous weather outlook, Dec 18, 2:12 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service St Louis MO 212 AM CST Thu Dec 18 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-190815- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 212 AM CST Thu Dec 18 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Windy conditions are expected this evening especially in northeast Missouri and west central Illinois where a Wind Advisory is in effect. Thunderstorms are possible this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kimble
In the hours before
Local storm report, Dec 18, 9:47 AM CST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
947 AM CST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM Non-Tstm Wnd Gst 2 NE Jefferson City 38.59N 92.16W
12/18/2025 M59 MPH Callaway MO Public
&&
JPGLocal storm report, Dec 18, 9:48 AM CST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
948 AM CST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 AM Non-Tstm Wnd Gst 4 NE Ashland 38.82N 92.22W
12/18/2025 M52 MPH Boone MO ASOS
&&
JPGLocal storm report, Dec 18, 9:49 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
949 AM CST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM Non-Tstm Wnd Gst 3 WNW Hannibal 39.72N 91.44W
12/18/2025 M53 MPH Marion MO AWOS
&&
JPGLocal storm report, Dec 18, 10:01 AM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1001 AM CST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM Non-Tstm Wnd Dmg 1 SW Centralia 39.21N 92.14W
12/18/2025 Boone MO Emergency Mngr
Large tree fell on a home in Centralia.
&&
JPGLocal storm report, Dec 18, 10:44 AM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1044 AM CST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM Non-Tstm Wnd Gst 2 W Mount Sterling 39.99N 90.80W
12/18/2025 M49 MPH Brown IL AWOS
&&
JPGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 1:56 AM CST | Wind Advisory | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more | 22 hr |
| Dec 18, 10:00 AM CST | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery | 13 min |
| Dec 18, 10:10 AM CST | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 35 min |
| Dec 18, 10:12 AM CST | Tornado Warning | LSX | Lincoln | 48 min |
| Dec 18, 10:16 AM CST | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 29 min |
| Dec 18, 10:35 AM CST | Severe Thunderstorm Warning | LSX | Greene, Jersey | 55 min |
| Dec 18, 11:59 AM CST | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 46 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.